Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Started getting acne and irregular menstrual bleeding with clots. Could it be stress related?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
hi i am a healthy 33 year old female. i have noticed a few changes around my period as ive gotten older. the first is recently i have had hormonal ance which hasnt been a problem for a long time. the other is that one month my period will come early the next it will come late. ive also noticed i get pms where i cry and am very tense lately which i havent really suffered in a long time. ive also noticed i used to get my period for four days now i get it for two days and also ive notived i pass large blood clots. it is not possible im pregnant and ive been under stress lately just wondering if it all could be stress or something else?
Posted Tue, 12 Feb 2013 in Women's Health
Answered by Dr. Aarti Abraham 4 hours later
Thanks for writing to us, and trusting us with your health query.

Basically to enumerate your problems, you have
1. Acne
2. Bad premenstrual syndrome ( PMS )
3. Irregular periods
4. Irregular menstrual bleeding with clots

The common underlying factor, which explains all these occurences, is Hormonal imbalance.
As you correctly surmised, as a woman ages, the basic female hormones, estrogen and progesterone , gradually lose their fine balance, and if grossly imbalanced, they cause problems such as the ones you are facing.

The causes of such hormonal changes are obviously age related, but they are aggravated by a number of causes.

First, and maybe the most striking cause, is stress. Any kind of emotional or mental or physical stress, emotional upheavals, worry, anxiety or weight fluctuations directly affect the hormonal glands and their delicate counterbalance. Stress is a key reason for experiencing mood swings and PMS, for acne also, for irregular cycles. I would strongly advise you to invest in relaxation techniques like XXXXXXX breathing exercises, yoga, walking etc. Also please ensure a healthy, nutritious diet XXXXXXX in antioxidants and calcium and at regular timings. Please get yourself investigated for calcium and vitamin D deficiency, as it is a key factor for stress and PMS both. Take the supplements if you are found deficient.

That said and done, it is wise to list certain other causes of these conditions, as you should rule them out before assuming that stress is the cause .

Thyroid or adrenal hormone fluctuations also cause the symptom cluster that you have described. Get these tested also.

Polycystic ovarian disease is notorious for hormonal imbalance, acne, irregular cycles etc. For this, you need a check up by a gynecologist, a transvaginal scan and detailed laboratory testing.

Other uterine pathologies like adenomyosis, uterine fibroids, endometriosis, thickening of the lining of the uterus ( endometrial hyperplasia ) , ovarian tumours - all these can also lead to such conditions. These are diagnosed by clinical examination and transvaginal scan, and sometimes, if needed - a laparoscopy.

Intake of hormonal medications, hormonal contraceptions, obesity , certain other drugs that affect the menstrual cycle , frequent travelling, sleep deprivation, drug /smoke or alcohol abuse - all these are contributory to such problems.

As the list is exhaustive, and by no means insignificant, kindly consult your gynecologist at the earliest. As you mentioned that pregnancy is out of question, I have left out that obvious possibility !

Please take care, and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor